Areds 2 (PreserVision): Anyone experienced muscle pain?

Posted by crabman @crabman, Dec 24, 2021

I have been taking Areds 2 for about 4 months. After about a month my leg hamstring muscles started to pain especially after sitting or lying down. After some activity the pain lessens or goes away but starts again each day when getting up in the morning. I read on other sites that muscle pain is an unusual side effect.

Interested in more discussions like this? Go to the Eye Conditions group.

Welcome, @crabman. I add your question about AREDS 2 and muscle pain to the Eye Conditions group (https://connect.mayoclinic.org/group/eye-conditions/) as well.

Members like @johnbishop @gagirl2019 @bonitav @georgiegirl88 @imallears @pacer3702 @lioness @firespooks and others have been talking about side effects in this related discussion:
– AREDS 2 and side effects https://connect.mayoclinic.org/discussion/areds/

I've seen that muscle weakness is a known side effect. Crabman, it sounds more like you have pain. Would you describe it as cramping or weakness?

REPLY
@colleenyoung

Welcome, @crabman. I add your question about AREDS 2 and muscle pain to the Eye Conditions group (https://connect.mayoclinic.org/group/eye-conditions/) as well.

Members like @johnbishop @gagirl2019 @bonitav @georgiegirl88 @imallears @pacer3702 @lioness @firespooks and others have been talking about side effects in this related discussion:
– AREDS 2 and side effects https://connect.mayoclinic.org/discussion/areds/

I've seen that muscle weakness is a known side effect. Crabman, it sounds more like you have pain. Would you describe it as cramping or weakness?

Jump to this post

muscle tightness. closer to cramping. not weakness

REPLY
@crabman

muscle tightness. closer to cramping. not weakness

Jump to this post

Hi @crabman, Have you considered stopping taking Areds 2 for a month or so to see if the muscle tightness, cramping goes away? Here's some information I found on the NIH National Eye Institute that may be helpful.

AREDS/AREDS2 Frequently Asked Questions: https://www.nei.nih.gov/research/clinical-trials/age-related-eye-disease-studies-aredsareds2/aredsareds2-frequently-asked-questions

REPLY

Read it and did not find any mention of muscular problems like those on some other web sites.
Thank you.

REPLY
@crabman

Read it and did not find any mention of muscular problems like those on some other web sites.
Thank you.

Jump to this post

Ummm. I rather agree with @johnbishop's suggestion. Have you talked to doctor about stopping the medication for a brief period of time to see if the muscle pain subsides and if it is related to the medication?

REPLY
@colleenyoung

Ummm. I rather agree with @johnbishop's suggestion. Have you talked to doctor about stopping the medication for a brief period of time to see if the muscle pain subsides and if it is related to the medication?

Jump to this post

Yes. I have stopped voluntarily

REPLY

Please let this community know if there is a change in the muscular problem you speak of. I have been on Areds2 for about 2 years and also have noticeable calf pain which I dismissed as aging problem. So would be interested to hear your condition after being off of Areds2 for a bit.

REPLY

Okay, I'll do that.

REPLY

I have been taking Areds2 since my wet M.D. treatment began, about three-four years ago. What I have become concerned about is the amount of zinc in the pills. Two per day (which is what my ophthalmologist advised) gives me 80 mg of zinc per day, along with whatever zinc I get in my food already. I'd like someone to comment on this, as from what I read, that much zinc is way over what someone my age (79) should consume each day. It is twice what the recommended amount is for adults. This is a quote from the Healthline website: Health authorities have set the tolerable upper intake level (UL) for zinc at 40 mg per day for adults. I've dropped to one Areds2 per day for this reason. I'd be interested in comments.

REPLY

@mjjl

I have been on Preservision Areds2 for years and brought up the zinc question to my eye Doc a long time ago.

I have dry MD kept stable by vitamins and , more importantly, diet. I know it is excreted through bodily wastes on a daily basis….not sure how much. My Doctor dismissed it as a non concern but most doctors are not experienced enough in nutrition or supplements to offer any advice.

What you need are the minimum recommendations for zeaxanthin and lutein. Check the amounts on your current supplement and try to find another eye vitamin with those two and compare them to what you have now. They are out there but be very careful where you source them from. I can recommend Pure Encapsulations as a reputable site for supplements and that is where I get mine from…not cheap. There are a lot of eye vitamins, some claiming to be zinc free, but be mindful of what else are in them.

I wouldn’t just go down to one a day, quite frankly, you are losing what you need in zeaxanthin and lutein. I would do research on other supplements and let your doctor know of your concern or decision. A lot of people are deficient in zinc and you would know that based on how you feel and unusual symptoms. The reverse is true also, too much zinc
has undesirable side effects.

I personally don’t have any concern about taking that much zinc daily at this point (I am 80 by the way) but obviously you have been reading the labels and reading about what is in the supplement your doctor gave you. That’s the right thing to do. There are medical abstracts online that you can read on just about anything. This is preferable to reading medical “ stuff” online….who knows where those sources are from.

I am interested in what you decide.

FL Mary

REPLY
@imallears

@mjjl

I have been on Preservision Areds2 for years and brought up the zinc question to my eye Doc a long time ago.

I have dry MD kept stable by vitamins and , more importantly, diet. I know it is excreted through bodily wastes on a daily basis….not sure how much. My Doctor dismissed it as a non concern but most doctors are not experienced enough in nutrition or supplements to offer any advice.

What you need are the minimum recommendations for zeaxanthin and lutein. Check the amounts on your current supplement and try to find another eye vitamin with those two and compare them to what you have now. They are out there but be very careful where you source them from. I can recommend Pure Encapsulations as a reputable site for supplements and that is where I get mine from…not cheap. There are a lot of eye vitamins, some claiming to be zinc free, but be mindful of what else are in them.

I wouldn’t just go down to one a day, quite frankly, you are losing what you need in zeaxanthin and lutein. I would do research on other supplements and let your doctor know of your concern or decision. A lot of people are deficient in zinc and you would know that based on how you feel and unusual symptoms. The reverse is true also, too much zinc
has undesirable side effects.

I personally don’t have any concern about taking that much zinc daily at this point (I am 80 by the way) but obviously you have been reading the labels and reading about what is in the supplement your doctor gave you. That’s the right thing to do. There are medical abstracts online that you can read on just about anything. This is preferable to reading medical “ stuff” online….who knows where those sources are from.

I am interested in what you decide.

FL Mary

Jump to this post

I realize that I need to be more concerned about zaexanthin and lutein amounts being cut in half, and less concerned about the 80 mg of zinc. That certainly makes lots of sense, and I appreciate your thoughtful response. My next shot is in two days, and I will bring this up with my doctor, although she is not a nutritionist and will probably dismiss my concern. For now, I'm going back to two per day. Thanks again for responding.

REPLY

I agree with your concern about excess zinc. Systane I-Caps by Alcon have the AREDS2 formula but only 12.5 mg zinc per capsule. The AREDS2 study found this lower amount of zinc was equally effective. You can find the I-Caps at Walgreens.

REPLY
Please sign in or register to post a reply.
  Request Appointment